Acute Angle-Closure Glaucoma Caused by Venlafaxine.
To the Editor: In clinics, antidepressants are widely used. Due to the elevated intraocular pressure (IOP), there is less use of tricyclic antidepressant at present. However, a new type of antidepressants is also possible in the presence of acute glaucoma. Here, we report a case of bilateral acute angle-closure glaucoma associated with venlafaxine.
A 70-year-old woman, who had a history of slow reaction for more than 2 years, was admitted to our hospital. The initial diagnosis was lacunar infarction. Although she was suffering from insomnia, her physical examination was normal. Similarly, her previous ophthalmological history was normal, and her eyesight had declined slightly in recent years. In consideration of her score of Hamilton Anxiety Scale (15 points) and Depression Scale (20 points), venlafaxine (37.5 mg, po, qd) was used in the treatment. After three days of taking venlafaxine, the patient complained of dizziness, palpitation, and poor appetite. Then, the drug was discontinued. However, five hours later, the patient complained of eye tearing with blurred vision and did not daring to open eyes. Conjunctival congestion and haze of the cornea were appeared in her eyes. IOP of both eyes was more than 80 mmHg (1 mmHg=0.133 kPa). A diagnosis of acute angle-closure glaucoma was made by an ophthalmologist. Immediate therapy was commenced with a standard acute angle-closure glaucoma treatment regimen. The IOP was reduced to normal (13 mmHg in the right eye and 17 mmHg in the left eye) after giving mannitol, pilocarpine, and timolol maleate. There was no abnormality IOP after 3 days of continued treatment. After that, the patient was transferred to another hospital for eye surgery. We have been informed that she recovered during follow-up.
Drugs with a[sub]1 adrenergic action or anticholinergic action could induce acute angle-closure glaucoma. Selective serotonin reuptake inhibitors (SSRIs) are mainly selective for 5-hydroxytryptamine (5-HT) receptor, but they have extremely weak effect on a[sub]1 adrenergic or cholinergic receptors. Therefore, they are usually considered to have little effect on IOP. In a search of literature, we found rare published reports of venlafaxine associated with acute angle-closure glaucoma. There have been three previous reports of increased IOP in patients with known glaucoma who began taking venlafaxine., Besides, increased IOP in two patients with hypermetropia caused by venlafaxine was reported in Sydney on 2002 and 2005, respectively., The patient had no associated family history of glaucoma, but we found that she had shallower anterior chambers (anterior chamber depth = corneal thickness and peripheral chamber depth = 1/5 corneal thickness) which predisposed to angle-closure glaucoma. In addition, she was hospitalized without taking other drugs that could induce glaucoma. The great attack of acute angle-closure glaucoma may be induced by venlafaxine. The proposed pathophysiological mechanism involves anticholinergic effects and a possible serotonergic mechanism due to the presence of 5-HT receptors in human eyes and their concentration in the mammalian ciliary body and cornea. The strong stimulation of serotonergic transmission could also account for the increase in IOP, as has been reported with other SSRIs., When stimulated by agonists, 5-HT receptors are responsible for relaxation of the sphincter muscle of the pupil and subsequent mydriasis. 5-HT[sub]2A/2C receptors are also present in the ciliary body, and it is presumed that it indirectly increases ciliary body flow with an enhanced production of aqueous humor. Direct activation of 5-HT[sub]7 receptions has been shown to increase aqueous production via a rise in cyclic adenosine monophosphate levels, and stimulation of 5-HT[sub]2A/2C receptors in the ciliary body indirectly enhances ciliary body blood flow, thus promoting the production of aqueous by the ciliary processes. Although the mechanism of the venlafaxine increasing IOP is still unclear, it is a beneficial warning for clinical treatment. Acute angle-closure glaucoma usually occurs with severe headache, nausea, and vomiting, and is easily misdiagnosed as brain disease or acute gastroenteritis, resulting in delayed or inappropriate treatment. We believe that this case demonstrates awareness among physicians prescribing these drugs must be raised, especially in those special patients with hypermetropy or glaucoma. It may be best for patient to check if there are shallower anterior chambers or narrow iridocorneal angles before using this type of antidepressant. In addition, it is necessary to start from small doses of venlafaxine for the first time to reduce adverse drug reactions.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
This work was supported by a grant from the National Natural Science Foundation of China (No. 81703514).
Conflicts of interest
There are no conflicts of interest.
1. Della Monica M, D'Elia G, de Andrade AG, Alves TC. Dose-related increase of intraocular pressure caused by venlafaxine use: Case report. J Clin Psychopharmacol 2008;28:252-4. doi: 10.1097/JCP.0b013e3181674636.
2. Botha VE, Bhikoo R, Merriman M. Venlafaxine-induced intraocular pressure rise in a patient with open angle glaucoma. Clin Exp Ophthalmol 2016;44:734-5. doi: 10.1111/ceo.12769.
3. Ng B, Sanbrook GM, Malouf AJ, Agarwal SA. Venlafaxine and bilateral acute angle closure glaucoma. Med J Aust 2002;176:241.
4. de Guzman MH, Thiagalingam S, Ong PY, Goldberg I. Bilateral acute angle closure caused by supraciliary effusions associated with venlafaxine intake. Med J Aust 2005;182:121-3.
5. Costagliola C, Parmeggiani F, Sebastiani A. SSRIs and intraocular pressure modifications: Evidence, therapeutic implications and possible mechanisms. CNS Drugs 2004;18:475-84. doi: 10.2165/00023210-200418080-00001.
|Printer friendly Cite/link Email Feedback|
|Author:||Zhou, Nan; Zhao, Jia-Xin; Zhu, Ya-Ning; Zhang, Peng; Zuo, Yan|
|Publication:||Chinese Medical Journal|
|Article Type:||Letter to the editor|
|Date:||Dec 1, 2018|
|Previous Article:||Structural and Functional Alterations in Brains of Patients with Schizophrenia following Electroconvulsive Therapy.|
|Next Article:||Placenta Previa Accreta and Previous Cesarean Section: Some Clarifications.|